Colorado, 2023

Flood in Colorado, August 27, 2023

August 27, 2023 · NWS GJT · 1 event in 1 county or zone

Ample residual moisture lingered across west-central Colorado. This led to another round of diurnally-driven showers and thunderstorms, favoring the mountains along the Divide.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Ample residual moisture lingered across west-central Colorado. This led to another round of diurnally-driven showers and thunderstorms, favoring the mountains along the Divide. Some storms produced heavy rain. One such storm produced localized flooding in a portion of Eagle County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 27, 10:54 AM MST, 3 hours 6 minutes earlier.

Area forecast discussion, Aug 27, 10:54 AM MST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1154 AM MDT Sun Aug 27 2023

.SHORT TERM...(Today through Monday)
Issued at 140 AM MDT Sun Aug 27 2023

A few isolated showers and storms are still holding on this morning
over the northern and central Divide mountains. These should
dissipate by daybreak. A quiet morning will give way to scattered
showers and thunderstorms firing off the higher terrain. Ample
moisture is expected to remain in the lower levels across western
Colorado, so the threat of heavy rain and flash flooding continues.
Across eastern Utah, drier surface air will gain a foothold,
limiting storm coverage and moving the main threats more toward
gusty outflow winds and lightning. Storm motions are expected to be
slow thanks to high pressure nearly directly overhead, with storms
remaining tied to the terrain at least to start with. As the
afternoon progresses and the initial round of storms decay, showers
and storms will begin to fire off their outflow boundaries. This
makes predicting storm propagation difficult, so if recreating
outdoors this afternoon and evening, keep a close eye on the sky and
be sure to check for forecast updates or warnings and advisories.

Storms will linger longest along the Divide once again tonight,
before dissipating around midnight. By Monday, drier northwest flow
will continue to erode the moist surface layer as the center of the
high continues to drift to the west. The drier air will decrease
afternoon storm coverage and limit the threat of heavy rains. Best
coverage for Monday afternoon will be along the Divide once again,
although a few showers and storms firing off the terrain further
west is not out of the question. As far as temperatures are
concerned, highs today will be near normal once again, with lows
remaining near to a few degrees above normal. Temperatures begin to
creep up starting tomorrow as conditions dry out and high pressure
stays in charge.

.LONG TERM...(Monday night through Saturday)
Issued at 140 AM MDT Sun Aug 27 2023

Northwest flow will persist aloft across eastern Utah and western
Colorado Monday night and continuing through Tuesday as the ridge
remains centered over SoCal. This will result in drier and warmer
conditions, though residual moisture may fuel isolated storms over
the San Juan Mountains Tuesday afternoon. Flow will shift to the
west Tuesday night through Wednesday as an upper level trough digs
into the Pacific Northwest. This will de-amplify the ridge while
also nudging its center slightly east over southern Arizona. As a
result, dry weather will prevail across the Western Slope though
continued pockets of near normal PWATs will likely fuel a high-based
storm or two over the southern mountains. The main thing to monitor
during the midweek period will be the potential for stronger winds
as the jet rounding the upstream parent trough begins to tighten the
gradient overhead. The drier air will see humidities drop back into
the low to mid teens for many of the lower desert valleys as highs
return to the mid to upper 90s. Therefore, localized areas of near
critical fire conditions cannot be ruled out.

Troughing will become more pronounced Thursday onwards as the first
system lifts across the Dakotas while a second low drops south from
the Gulf of Alaska. This will gradually shift flow aloft to the
southwest across our forecast area, deflecting the high's center
farther east across the Desert Southwest. Late Thursday but more-so
Friday is when the high looks to arrive in the Southern Plains, also
known as the more classic monsoon setup for us here on the Western
Slope. Extended guidance has become better aligned for this late
week period, keeping the high to our east while the low dominates
the West Coast. This will usher in a notable push of subtropical
moisture in the south/southwesterly flow with PWATs projected to
climb back to well above normal by the week's end. Therefore, after
a drier start to the long term period, a transition to a cooler,
more unsettled pattern looks promising for its end.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1154 AM MDT Sun Aug 27 2023

Shower and thunderstorm development will increase through the
afternoon as we use the remaining moisture before drier moves in
for early next week. Storms will favor the terrain early on with a
southerly drift and this means KRIL/KEGE/KDRO and the mountain TAF
sites will be favored to see a storm pass nearby. Gusty winds will
be the main threat and think flight conditions will stay above
VFR...with a low probability of ILS conditions. Most activity will
settle down by mid evening with less coverage expected on Monday
with the Colorado High Country the favored location for storms.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...BGB
LONG TERM...MMS
AVIATION...15
Hazardous weather outlook, Aug 27, 2:02 AM MST, 11 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
302 AM MDT Sun Aug 27 2023

COZ001>014-017>023-UTZ022>025-027>029-280915-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
302 AM MDT Sun Aug 27 2023

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms will fire off the terrain once
again this afternoon, with a few storms capable of producing heavy
rain and flash flooding. Other storm threats include gusty winds and
frequent lightning. These showers and storms will taper off after
sunset.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Drier air moving in from the northwest will day by day decrease
shower and storm coverage, as well as severely limiting the heavy
rain threat. A chance of storms will remain each afternoon through
the week though, with gusty winds and lightning being the main
threats. Monsoonal moisture returns for the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.

In the hours before

Local storm report, Aug 27, 11:34 AM MST, 2 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
1234 PM MDT Sun Aug 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     Rain             3 SW Colona             38.24N 107.79W
08/27/2023  M1.35 inch       Ouray              CO   Cocorahs

            Cocorahs station CO-OR-15 Colona 3SW.

0630 AM     Rain             3 E Milner              40.49N 106.96W
08/27/2023  M1.29 inch       Routt              CO   Mesonet

            Mesonet station FW5702 Steamboat Springs.

1215 PM     Rain             2 ENE Rico              37.70N 108.00W
08/27/2023  M1.16 inch       Dolores            CO   Mesonet

            Mesonet station EW6434 Rico.

0700 AM     Rain             3 NNW Ridgway           38.20N 107.77W
08/27/2023  M1.14 inch       Ouray              CO   Cocorahs

            Cocorahs station CO-OR-13 Ridgway 3.3NNW.

0700 AM     Rain             1 SSW Durango           37.27N 107.87W
08/27/2023  M1.09 inch       La Plata           CO   Cocorahs

            Cocorahs station CO-LP-22 Durango 0.8SSW.

0630 AM     Rain             2 ENE Rico              37.70N 108.00W
08/27/2023  M1.08 inch       Dolores            CO   Mesonet

            Mesonet station EW6434 Rico.

0700 AM     Rain             Rico                    37.69N 108.03W
08/27/2023  M1.05 inch       Dolores            CO   Cocorahs

            Cocorahs station CO-DR-15 Rico 0.4 N.

0700 AM     Rain             2 NNW Ridgway           38.19N 107.77W
08/27/2023  M1.02 inch       Ouray              CO   Cocorahs

            Cocorahs station CO-OR-27 Ridgway 2.4 NNW.

0457 AM     Rain             1 ESE Durango           37.28N 107.85W
08/27/2023  M0.97 inch       La Plata           CO   Cocorahs

            Cocorahs station CO-LP-93 Durango.

0630 AM     Rain             3 SSW Colona            38.24N 107.76W
08/27/2023  M0.96 inch       Ouray              CO   Mesonet

            Mesonet station UNRC2 2.8 S Colona.

0556 AM     Rain             12 W Colona             38.31N 107.96W
08/27/2023  M0.76 inch       Ouray              CO   Mesonet

            Mesonet station TS894 Norwood Portable No.
            1.

0542 AM     Rain             4 E Egnar               37.91N 108.86W
08/27/2023  M0.73 inch       San Miguel         CO   Mesonet

            Mesonet station TS040 San Juan Portable.

0539 AM     Rain             23 NE Fry Cyn           37.85N 109.84W
08/27/2023  M0.65 inch       San Juan           UT   Mesonet

            Mesonet station NLPU1 N Long Point, Fry Cyn
            23NE.

0600 AM     Rain             3 S Durango             37.25N 107.87W
08/27/2023  M0.62 inch       La Plata           CO   Mesonet

            Mesonet station DGOC2 2.6 S Durango (CBRFC).

0800 AM     Rain             1 E Durango             37.29N 107.84W
08/27/2023  M0.59 inch       La Plata           CO   Cocorahs

            Cocorahs station CO-LP-124 1 E Durango.

0638 AM     Rain             1 SW Durango            37.28N 107.88W
08/27/2023  M0.55 inch       La Plata           CO   Mesonet

            Mesonet station EW4277 Durango.

0700 AM     Rain             1 NW Durango            37.30N 107.89W
08/27/2023  M0.55 inch       La Plata           CO   Cocorahs

            Cocorahs station CO-LP-111 Durango 1.4 NW.

0400 AM     Rain             8 ESE Marble            39.02N 107.05W
08/27/2023  M0.50 inch       Gunnison           CO   Mesonet

            Mesonet station SOSC2 8.6 NW Mount Crested
            Butte (SNOTEL).

&&
Special weather statement, Aug 27, 12:53 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
153 PM MDT Sun Aug 27 2023

COZ003-007-272030-
Roan and Tavaputs Plateaus CO-Debeque to Silt Corridor CO-
153 PM MDT Sun Aug 27 2023

...A strong thunderstorm will impact portions of south central
Garfield County through 230 PM MDT...

At 153 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles northwest of Parachute, or 35 miles north of Grand Junction,
moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

This storm will remain over mainly rural areas of south central
Garfield County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3961 10843 3965 10837 3952 10821 3946 10836
TIME...MOT...LOC 1953Z 330DEG 12KT 3959 10837

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

15
Special weather statement, Aug 27, 1:23 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
223 PM MDT Sun Aug 27 2023

COZ003-007-013-272100-
Roan and Tavaputs Plateaus CO-Flat Tops CO-
Debeque to Silt Corridor CO-
223 PM MDT Sun Aug 27 2023

...A strong thunderstorm will impact portions of central Garfield
County through 300 PM MDT...

At 222 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Rifle, or 35 miles west of Glenwood Springs,
moving southeast at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Garfield
County, including the following locations... Rio Blanco.

This includes Colorado 13 between mile markers 11 and 20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3969 10802 3976 10797 3972 10779 3959 10790
TIME...MOT...LOC 2022Z 305DEG 12KT 3970 10797

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

KJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Eagle

When
August 27, 2:00 PM MST to 2:20 PM MST
Where
Eagle County, 2.72 mi W of Wolcott to 2.38 mi W of Wolcott
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.705, -106.731

Some standing water accumulated on a portion of I-70 as a result of heavy rain from thunderstorms. Radar estimated over an inch of rain fell in 40 minutes.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114207.